Despite well-documented risks, injectable supplements containing high doses of vitamins are commonly used.
To describe acute kidney injury (AKI) as a complication of vitamin intoxication.
Our series consisted of 16 patients with kidney complications resulting from the use of veterinary intramuscular injection supplements of vitamin A, D and E. The patients were admitted to two referral hospitals in Fortaleza (Brazil) between January 2010 and January 2015.
Patients' mean age was 28.3±8.9 years (19-53 years), and 11 (68.7%) were male. Main signs and symptoms upon admission were nausea (68.7%), vomiting (62.5%), weight loss (43.7%), epigastric pain (31.2%) and headache (31.2%). At hospital admission the mean laboratory values were: hemoglobin 10±2.0g/dL (6.1-14.2), leukocytes 10,542±4871/mm(3) (4100-15,100), creatinine 3.9±5.2mg/dL (0.7-22) and urea 91±88mg/dL (22-306), respectively. Serum calcium was 12±2.2mg/dL (8.8-15.5), 24-h urine calcium was 575±329mg (10.7-1058), serum PTH was 55±141pg/mL (2-406), and serum vitamin D concentration was 135±75ng/mL (22-265). Using KDIGO criteria, AKI was diagnosed in 13 patients (81.2%), classified as stage 1 (n=3), stage 2 (n=3) or stage 3 (n=7). No deaths occurred in the study period.
Excessive use of veterinary vitamin supplements containing high doses of vitamin A, D and E was associated with AKI. Hypercalcaemia, which was a common finding, appears to be a contributing factor to the development of this type of AKI.